Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Omaha, NE

March 7, 2006Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Mar 7, 2006, 10:36 AM CST for Pottawattamie County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2006, 10:36 AM CST (16:36 UTC)
Expired
Mar 7, 2006, 10:55 AM CST
In force
19 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:07 AM CST, 7 hours 29 minutes earlier.

Area forecast discussion, Mar 7, 3:07 AM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 AM CST TUE MAR 7 2006

.DISCUSSION...
ACTIVE PATTERN CONTINUES WITH QUITE A FEW PRECIPITATION EPISODES IN
THE FORECAST.

STRONG THETA-E ADVECTION IS UNDERWAY THIS MORNING AND ALTHOUGH WE
ONLY HAVE A DENSE CIRRUS CANOPY SO FAR...MOISTURE TRANSPORT IS
STRONG AND WILL CONTINUE TO BE SO THROUGH A GOOD PORTION OF THE DAY.
AS FORECAST SOUNDINGS HAVE INDICATED...EXPECT SATURATION OF THE AIR
COLUMN TO OCCUR QUITE RAPIDLY AROUND 13-16Z FOR MOST LOCATIONS. MID
LEVEL SHORTWAVE CONTINUES TO MOVE ACROSS WY/CO AND WILL MOVE INTO
CNTRL NEBRASKA BY 18Z PROVIDING LARGE SCALE ASCENT ACROSS EASTERN
NEBRASKA AND WESTERN IOWA THRU MUCH OF THE AFTERNOON. 45-55KT LOW
LEVEL JET WL BE ADVECTING 6-10C 850MB DEWPOINTS INTO THE FORECAST
AREA. THUNDERSTORMS A GOOD BET WITH 700-500MB LAPSE RATES AROUND
7.0-8.0 C/KM LATE MORNING THRU THE AFTERNOON. THUNDERSTORMS/SHOWERS
SHOULD DEVELOP NEAR OR SHORTLY AFTER 16Z ACROSS MUCH OF THE AREA AND
QUICKLY SHIFT EAST AS SHORTWAVE MOVES ACROSS THE AREA. INSTABILITY
AXIS EXTENDS ALONG MO RIVER BY 18Z AND SHIFTS EWD QUITE RAPIDLY AS
WELL THRU 00Z WED.

PCPN SHOULD END ACROSS MOST AREAS THIS EVENING AS FORCING MOVES EAST
OF THE AREA. FOCUS THEN TURNS TO SFC LOW STRENGTHENING ACROSS
WESTERN KANSAS TONIGHT AS STRONGER/SLOWER SHORTWAVE TROF MOVES
ACROSS THE FOUR CORNERS REGION. SFC AND 850MB FRONT SET UP ACROSS
NEB/KS BORDER BY 12Z WED AND WITH PLENTY OF LLVL MOISTURE AROUND
...THUNDERSTORMS A GOOD BET ACROSS SOUTHERN SECTIONS OF THE FORECAST
AREA DURING THE OVERNIGHT HOURS. MODELS BEGIN TO DIVERGE IN
SOLUTIONS FROM HERE AND SO HAVE GONE TOWARDS HPCS PREFERENCE
TOWARDS THE GFS. SHORTWAVE ENERGY EJECTS OUT AHEAD OF UPPER TROF AS
SFC LOW DIGS ACROSS KANSAS AND PUSHES SFC FRONT NORTH INTO EAST
CENTRAL NEB AND SWRN IA. THUNDERSTORMS QUITE LIKELY NEAR THIS
FEATURE THRU MUCH OF THE DAY WEDNESDAY. STRONG UPPER LEVEL
DIVERGENCE IN ASSOCIATION WITH COUPLED UPPER JET STRUCTURE SHOULD
HELP KEEP PCPN CHANCES GOING NORTH OF THE FRONT ACROSS NERN NEB AS
THE GFS INDICATES.

SFC LOW MOVES INTO CNTRL IA AND WRN MO BY 12Z THURSDAY. SOME PCPN
MAY LAG BEHIND THIS AND COLD AIR INTRUSION COULD CHANGE SOME OF THIS
OVER TO A SNOWY MIX ACROSS NORTHEAST NEBRASKA LATE WEDNESDAY NIGHT.

DID NOT CHANGE MUCH IN THE EXTENDED PORTION OF THE FORECAST WITH
SERIES OF SHORTWAVES EJECTING OUT OF WESTERN LONGWAVE TROF. WILL BE
A CONTINUED CHANCE OF PRECIPITATION THRU MUCH OF THE PERIOD WITH GFS
BRINGING IN MUCH COLDER AIR THAN PREVIOUS RUNS. ECMWF CONTINUES TO
BE WARMER SO HAVE NOT CHANGED MUCH IN THE WAY OF TEMPS OR PCPN
TYPES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS
Hazardous weather outlook, Mar 7, 5:37 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 AM CST TUE MAR 7 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
537 AM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. SEVERE
STORMS ARE NOT ANTICIPATED...BUT SOME SMALL HAIL IS POSSIBLE.
THUNDERSTORMS SHOULD BEGIN TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA
LATER THIS MORNING AND CONTINUE INTO THE AFTERNOON HOURS...ENDING
FROM WEST TO EAST.

THERE IS A CONTINUED CHANCE OF A FEW THUNDERSTORMS ACROSS FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. SEVERE STORMS ARE
NOT EXPECTED...HOWEVER SOME SMALL HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA FROM WEDNESDAY INTO WEDNESDAY NIGHT.
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...
WITH THE GREATEST CHANCE ACROSS SOUTHEAST NEBRASKA. SCATTERED
THUNDERSTORMS BELOW SEVERE LIMITS ARE EXPECTED ACROSS THE REMAINDER
OF THE OUTLOOK AREA.

THE WEATHER PATTERN IS EXPECTED TO BE UNSETTLED THROUGH THE
REST OF THE FORECAST PERIOD. THUNDERSTORMS ARE POSSIBLE THROUGH MUCH
OF THE PERIOD. SOME SEVERE STORMS MAY OCCUR...BUT THIS WILL DEPEND ON
THE TRACK OF SEVERAL LOW PRESSURE SYSTEMS MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 10:32 AM CSTSevere Thunderstorm WarningOAXMonona21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.